Alert archive / Alabama / Special Weather Statements in 2023

Special Weather Statement, NWS Mobile, AL

January 12, 2023Washington County, Alabama

NWS Mobile, AL issued this special weather statement at Jan 12, 2023, 1:21 PM CST for Washington County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2023, 1:21 PM CST (19:21 UTC)
Expired
Jan 12, 2023, 2:00 PM CST
In force
39 min
Issued by
NWS Mobile, AL
Hail
0.75 in
Wind
55

County Washington County, AL

The radar

The Mobile radar (KMOB), 65 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

094 
WWUS84 KMOB 121921
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
121 PM CST Thu Jan 12 2023
 
ALZ052-053-055-262-122000-
Clarke AL-Baldwin Inland AL-Monroe AL-Washington AL-
121 PM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of southwestern Monroe,
north central Baldwin, southern Washington and southeastern Clarke
Counties through 200 PM CST...

At 120 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Deer Park, or 8 miles north of Citronelle,
moving east at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Deer Park and McIntosh. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 500 PM CST for south central
and southwestern Alabama.

&&

LAT...LON 3147 8763 3120 8762 3114 8823 3114 8833
      3113 8833 3113 8838 3125 8839
TIME...MOT...LOC 1920Z 254DEG 51KT 3121 8828 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jan 12, 11:55 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jan 12, 11:55 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1155 AM CST Thu Jan 12 2023

...New AVIATION, MESOSCALE UPDATE...

.AVIATION...
(18Z TAFS)
Issued at 1147 AM CST Thu Jan 12 2023

VFR to MVFR ceilings are spread across the region at issuance
time. Showers and thunderstorms, some of which could be severe,
are beginning to enter our southeast MS and southwest AL counties
in association with a cold front. These storms will continue to
push eastward throughout the afternoon, bringing brief reductions
in visibility and ceilings to MVFR or IFR. VFR conditions should
return by the late afternoon and last through the evening.
Overnight tonight, MVFR ceilings are expected to prevail through
the mid morning hours. Gusty southwesterly winds today, with gusts
up to 30 to 35 knots, will turn northwesterly this evening in the
wake of the cold front. Gusts to around 25 knots are expected to
continue overnight and into Friday morning. /96

&&

.MESOSCALE UPDATE...
Issued at 1147 AM CST Thu Jan 12 2023

A deep trough digging into the lower MS Valley has resulted in
the development of strong to severe convection this morning. This
activity is now spreading into our western zones and will continue
to progress east through the afternoon. Interestingly, we have
seen some discrete cell development ahead of the main line this
morning. Any cells that can develop ahead of the main line, will
carry the best tornado potential, especially over far inland SW AL
where surface winds have remained more southerly than
southwesterly this morning. As we go into the afternoon, surface
winds are forecast to veer to more of a southwest direction, which
in turn, will limit directional shear in the lower levels.
However, effective bulk shear will remain 50-60 kt across the
region, along with MLCAPES up to 1500 J/kg. This suggests a
primary damaging wind and large hail event, particularly given mid
level lapse rates near 7-7.5 C/km. Given substantial speed shear
present in the lower levels, we will still have to keep a close
eye on any circulations that may develop within the evolving QLCS
along and just ahead of the synoptic cold front.

The threat will end from west to east as we go through the
afternoon. Storms should clear SE MS by 2pm at the latest with
storms exiting far eastern portions of the area by 6pm. 34/JFB

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      41  53  31  55  34  65  50  72 /  10   0   0   0   0   0   0  20
Pensacola   45  54  34  55  37  63  52  71 /  20   0   0   0   0   0   0  10
Destin      48  55  37  56  40  63  52  71 /  40   0   0   0   0   0   0  10
Evergreen   41  50  28  52  27  61  39  68 /  10   0   0   0   0   0   0  10
Waynesboro  38  49  28  52  29  61  44  69 /   0   0   0   0   0   0   0  20
Camden      39  48  28  49  27  59  40  65 /  10   0   0   0   0   0   0  20
Crestview   44  51  30  53  30  61  42  69 /  30   0   0   0   0   0   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 6 PM CST this evening for ALZ051>060-261>266.

     High Rip Current Risk through late tonight for ALZ265-266.

     High Surf Advisory until 9 PM CST this evening for ALZ265-266.

FL...Wind Advisory until 6 PM CST this evening for FLZ201>206.

     High Rip Current Risk through late tonight for FLZ202-204-206.

     High Surf Advisory until 9 PM CST this evening for FLZ202-204-
     206.

MS...Wind Advisory until 6 PM CST this evening for MSZ067-075-076-078-
     079.

GM...Small Craft Advisory until 9 AM CST Friday for GMZ630-633>636.

     Small Craft Advisory until 9 AM CST Saturday for GMZ631-632-650-
     655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jan 12, 9:44 AM CST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
944 AM CST Thu Jan 12 2023

MSZ067-121630-
Wayne MS-
944 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of northern Wayne
County through 1030 AM CST...

At 944 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Sandersville, or 10 miles northeast of
Laurel, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Wayne
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3182 8894 3185 8865 3189 8847 3179 8847
      3173 8894
TIME...MOT...LOC 1544Z 251DEG 38KT 3178 8900

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Jan 12, 11:40 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
1140 AM CST Thu Jan 12 2023

ALZ261-262-MSZ076-079-121830-
Baldwin Inland AL-Mobile Inland AL-Greene MS-George MS-
1140 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of northern Mobile,
northwestern Baldwin, northeastern George and southeastern Greene
Counties through 1230 PM CST...

At 1140 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Lucedale, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Citronelle, Lucedale, Chunchula, Gulfcrest, Axis, Mount Vernon and
Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 PM CST for southwestern
Alabama...and southeastern Mississippi.

&&

LAT...LON 3114 8817 3114 8802 3117 8799 3117 8797
      3115 8797 3115 8794 3114 8794 3116 8793
      3093 8787 3093 8791 3092 8791 3093 8792
      3093 8799 3088 8867 3101 8871
TIME...MOT...LOC 1740Z 257DEG 41KT 3094 8861

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Local storm report, Jan 12, 1:01 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
101 PM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TORNADO          1 S MOUNT VERNON        31.06N 88.02W
01/12/2023                   MOBILE             AL   911 CALL CENTER

            POWER LINES DOWN (POLES SNAPPED) AND DEBRIS
            BLOCKING ROAD, VEHICLE DAMAGE, STRUCTURES
            WITH MISSING ROOFS, AND POSSIBLE MOBILE HOME
            DAMAGE NEAR US 43 AND CEDAR CREEK LANDING RD
            (MOVICO AREA).

&&

JEH
Special weather statement, Jan 12, 1:12 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
112 PM CST Thu Jan 12 2023

ALZ263>265-122000-
Mobile Coastal AL-Baldwin Central AL-Mobile Central AL-
112 PM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of west central Mobile
and west central Baldwin Counties through 200 PM CST...

At 112 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Grand Bay, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Downtown Mobile, Daphne, Tillmans Corner, Theodore, Spanish Fort,
Grand Bay, Loxley, Stapleton and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 PM CST for southwestern
Alabama.

&&

LAT...LON 3057 8840 3071 8804 3067 8803 3072 8804
      3072 8803 3068 8803 3080 8785 3079 8774
      3058 8765 3053 8791 3069 8793 3067 8796
      3070 8794 3072 8797 3057 8809 3056 8809
      3056 8808 3050 8810 3044 8840
TIME...MOT...LOC 1912Z 249DEG 40KT 3051 8832

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Jan 12, 1:21 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
121 PM CST Thu Jan 12 2023

ALZ052-053-055-262-122000-
Clarke AL-Baldwin Inland AL-Monroe AL-Washington AL-
121 PM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of southwestern Monroe,
north central Baldwin, southern Washington and southeastern Clarke
Counties through 200 PM CST...

At 120 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Deer Park, or 8 miles north of Citronelle,
moving east at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deer Park and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 500 PM CST for south central
and southwestern Alabama.

&&

LAT...LON 3147 8763 3120 8762 3114 8823 3114 8833
      3113 8833 3113 8838 3125 8839
TIME...MOT...LOC 1920Z 254DEG 51KT 3121 8828

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 10:13 AM CSTSevere Thunderstorm WarningMOBChoctaw47 min
Jan 12, 10:49 AM CSTSevere Thunderstorm WarningMOBChoctaw26 min
Jan 12, 10:56 AM CSTSevere Thunderstorm WarningMOBChoctaw64 min
Jan 12, 11:12 AM CSTSevere Thunderstorm WarningMOBMobile27 min
Jan 12, 11:28 AM CSTTornado WarningMOBWilcox28 min
Jan 12, 11:54 AM CSTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington, Wilcox66 min
Jan 12, 12:05 PM CSTSevere Thunderstorm WarningMOBBaldwin, Clarke, Mobile, Washington40 min
Jan 12, 12:08 PM CSTAreal Flood AdvisoryMOBChoctaw3 hr
Jan 12, 12:17 PM CSTTornado Warning Tornado observedMOBBaldwin, Mobile43 min
Jan 12, 12:45 PM CSTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Escambia, Monroe45 min
Jan 12, 12:58 PM CSTSevere Thunderstorm WarningMOBClarke, Monroe, Wilcox47 min
Jan 12, 1:12 PM CSTSpecial Weather StatementMOBBaldwin48 min
Jan 12, 1:13 PM CSTSpecial Marine WarningMOB47 min
Jan 12, 1:26 PM CSTSevere Thunderstorm WarningMOBConecuh, Escambia, Monroe49 min
Jan 12, 1:42 PM CSTSevere Thunderstorm WarningMOBButler, Monroe, Wilcox48 min
Jan 12, 1:51 PM CSTTornado WarningMOBConecuh, Covington39 min
Jan 12, 2:06 PM CSTSevere Thunderstorm Warning Considerable damage threatMOBButler, Conecuh, Covington, Crenshaw39 min
Jan 12, 2:15 PM CSTSpecial Weather StatementMOBEscambia30 min
Jan 12, 2:32 PM CSTSevere Thunderstorm WarningMOBButler, Crenshaw43 min
Jan 12, 2:36 PM CSTSevere Thunderstorm Warning Considerable damage threatMOBCovington, Crenshaw24 min
Jan 12, 3:11 PM CSTSpecial Marine WarningMOB94 min
Jan 12, 4:32 PM CSTSpecial Marine WarningMOB88 min
Jan 12, 5:56 PM CSTSpecial Marine WarningMOB49 min
Jan 12, 4:09 PM CSTSpecial Weather StatementMOBSanta Rosa51 min
Jan 12, 9:44 AM CSTSpecial Weather StatementMOBWayne46 min
Jan 12, 10:27 AM CSTSevere Thunderstorm WarningMOBStone63 min
Jan 12, 11:40 AM CSTSpecial Weather StatementMOBGeorge50 min

Nearby

Special Weather Statements in Alabama, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.